kept the flowers

Bipolar II meds that are working for me

So since I last wrote about my meds and how they were working (lithium sucked!), I’ve come to find a combination that’s going pretty well for me.saphris

After getting off Depakote and Lithium, which didn’t work for me at all (and caused me to gain weight and be hypothyroid), I’ve been on Lamictal (an anticonvulsant) for a year now. It hasn’t caused me any weight gain and is said to have a relatively low chance of negative side effects, which is lovely. It was doing relatively well on its own, but not completely getting the job done. I was still struggling with depression, even at 500mg.

So this past January we added Saphris, which is an anti-psychotic approved for bipolar use in 2009. My doc said we have to watch out for possible effects on my cholesterol and blood sugar, so I’m getting tested for that regularly. But otherwise, I’m side effect free. What’s weird about Saphris is that it’s a dissolvable tablet that you put under your tongue. It’s a little menthol-y and makes your tongue a bit numb, but all in all not too terrible.

Also, a huge bonus for me is that it makes me sleep! I’ve had disordered sleep since the beginning of time and was taking ambien every night for years. But Saphris knocks me out in about 20 minutes and I sleep wonderfully. It’s a beautiful thing.

Something that I don’t think any meds can fix is the ramifications of being a woman. I definitely get depressed not just before my period but when I ovulate. No joke. After reading up on it, I guess the ovulation thing isn’t too uncommon. Who knew! What another fun experience to add to the joy ride that is being female. But the depression usually isn’t too terrible and only lasts up to a few days, so I suppose if I can be balanced the rest of the time I can deal with that.

Yes, balanced. I can’t believe I’m finally at a point where I can say that I’m balanced the majority of the time. I just had to find the right mix of meds to make it happen, so I hope this information might help someone trying to figure out their own treatment and evaluate different drugs. (Of course everyone has different reactions to different things, but this is just what’s working for me).

Best of luck out there in the medication jungle.

Advertisements
2 Comments »

Bipolar update: Lithium hating

Oh Lithium, how do I hate thee? Let me count the ways.lithium

  1. You make me drink at least a gallon of water a day.
  2. With you I can only take tylenol—the most inferior pain med.
  3. You make me gain weight and prevent me from losing it.
  4. Your breakouts are super fun.
  5. Oh, and you didn’t cure my depression.

So, without my doctor’s supervision, I started to taper off of you. Only 300mg so far (I took 1,200mg), which I started on Saturday. Then on Monday, a headache started…and it still hasn’t stopped.

Could this be Lithium withdrawal? I thought maybe. So I called up my psychiatrist and broke the news that I went against her advice and perhaps had a resulting headache.

And what did she say? Am I drinking enough water? People get dehydrated in the summer, you know.

I drink at least a GALLON of water a day. If that’s enough, I simply don’t know what to do. She said she hasn’t heard of a headache being a side effect of tapering off Lithium.

Well, I think it is…so there. I managed to find only a couple people on the interwebs who mentioned a tapering headache.

That’s the only explanation I have for now, and if it doesn’t go away I’ll ask my general practitioner. But for now, hating on Lithium a bit more will have to do.

1 Comment »

Bipolar update: Thanks for effing up my thyroid

It occurred to me that I haven’t really written about my latest struggles with bipolar (except the ever-present depression, of course).

The biggest develithiumlopment is that lithium has not only made me gain weight, but now I’m hypothyroid. Joy. So, I get to take yet another pill and I can’t stop lithium—the thing causing the problem—until my thyroid is fixed.

This is a pretty common problem that lithium takers experience. The super fun part is that even after you go off lithium, your thyroid may be permanently changed. What I’m struggling with right now is the idea that I can’t start tapering off lithium immediately. This is coming from my psychiatrist. She thinks tapering now would mess too much with my thyroid levels (well, yeah) and that it needs to be fixed before we can do that. Myself, I tend to think that getting the thing screwing it up out of my body would help, but that’s just me.

I’ve started on a thyroid med with my general practitioner, but will see an endocrinologist in a few weeks. They may be able to dig a bit deeper into the issue (or just re-re-confirm that it’s caused by lithium). I’m hoping they will have a different opinion on going off lithium sooner than later.

I have questioned why bipolar people notoriously don’t take their meds. But I have to imagine that the majority of them are on meds that don’t work and/or give them obnoxious side effects. Dealing with both of these currently, I can now understand getting fed up, frustrated, and hopeless and tossing them aside.

I still hold out hope that something will work. The plan is to keep increasing lamictal and taper off lithium. But since I’ve been depressed even taking both, the fear that the three big guns for bipolar (depakote, lithium, lamictal) will fail is creeping in.

What meds would we try after this? Is my bipolar depression going to be nearly impossible to treat?

We shall see. Further bulletins as events warrant.

5 Comments »